Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Aug 8, 2023, 11:46 AM MST for Mohave County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 11:46 AM MST (18:46 UTC)
- Expired
- Aug 8, 2023, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4146 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS85 KVEF 081846 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV Issued by National Weather Service Flagstaff AZ 1146 AM PDT Tue Aug 8 2023 .Warm, dry, and breezy weather today. Elevated fire weather conditions expected this afternoon, with areas of critical conditions north of I-40. Main area of concern will be the AZ Strip, where sustained winds over 20 mph and wind gusts up to 35 mph are likely. AZZ102-090300- /O.NEW.KVEF.FW.W.0004.230808T1846Z-230809T0300Z/ Northwest Deserts/Northwest Plateau- 1146 AM MST Tue Aug 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PARTS OF MOHAVE COUNTY... * AFFECTED AREA...In Arizona...Fire weather zone 102, especially areas north of Interstate 40. * TIMING...Late this morning through this evening. * WIND...Southwest wind 20 to 25 mph with gusts approaching 35 mph. * HUMIDITY...Minimum humidity 5 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
142 WWUS85 KVEF 090321 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 821 PM PDT Tue Aug 8 2023 AZZ102-090430- /O.EXP.KVEF.FW.W.0004.000000T0000Z-230809T0300Z/ Northwest Deserts/Northwest Plateau- 821 PM MST Tue Aug 8 2023 ...RED FLAG WARNING HAS EXPIRED FOR MOHAVE COUNTY... Winds have largely subsided across the county and RH values are increasing, reducing the risk for wildfire spread. Thus, the warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 8, 9:45 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 8, 9:45 AM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 945 AM PDT Tue Aug 8 2023 .SYNOPSIS...Dry and breezy weather today will lead to high fire danger over the northern half of Mohave County. Rain and thunderstorm chances increase and high temperatures decrease Wednesday through Friday, as moisture comes into the Desert Southwest from the remnants of Tropical Storm Eugene. Precipitation potential decreases over the weekend, and temperatures rise again. && .UPDATE...Forecast remains on track this morning with unusually strong southwesterly breezes expected across much of the region, more typical of late spring or early fall than mid-summer. These breezes combined with a very dry low level airmass north of I-40 will prove favorable for fire spread this afternoon and evening across northern Mohave County, and the Red Flag Warning still looks good. The Red Flag risk is primarily focused from Kingman north as increasing moisture and surface dewpoints into the 50s have infiltrated points as far north as Wikieup. The current forecast remain in good shape with no update necessary. -Outler- && .SHORT TERM...through Wednesday night. Early morning satellite loop showed mountain wave clouds over and downwind of the Mojave National Preserve, along with a few other mountain-enhanced clouds coming and going near the Hualapai Mountains. Elsewhere, skies were clear. Surface obs showed warm and dry conditions, with a handful of stations reporting gusts over 30 mph, indicative of the stronger winds aloft fueling the mountain wave clouds. As noted by previous shifts, the dry and breezy conditions will lead to fire weather concerns over Mohave County, particularly north of I-40, and the Red Flag Warning for this area looks good. Thunderstorms developing over the Mogollon Rim this afternoon could send increased humidity and maybe even an isolated storm or two to eastern Mohave County south of I-40. Tonight through Wednesday night, moisture increases from south to north across the entire CWA as the remnants of Tropical Storm Eugene move northeast toward the northern Baja/southern California coast and direct moist southerly flow into our area. This will increase PoPs, particularly in Mohave County and as far west as the Spring Mountains and Mojave National Preserve. The increased humidity will lessen the fire danger, but will increase the risk of locally heavy rain and flash flooding. High temperatures will come down a few degrees areawide due to the extra cloud cover, and will likely drop 10 or more degrees in areas which get rain. .LONG TERM...Thursday through Monday. The remnants of Eugene will linger near the California coast through much of the extended period. While the low-level circulation from this system will cease to exist, a high-pressure ridge over the southwest will steer the remnant moisture and mid-level circulation into our region by Thursday. This moisture influx will initially be seen as an increase in mid and upper-level clouds. However, PWATs are expected to increase to around 1.2" across southern Nevada and nearly 1.4" in the lower Colorado River Valley by Thursday afternoon, resulting in scattered thunderstorm development. Convection continues to be possible on Friday, although southern portions of the CWA may see decreased activity as drier air begins to move into the area. There is still a fair amount of uncertainty on the location of the upper-level circulation over the weekend, but the latest guidance suggests that it will remain just off the SoCal coast, detached from the mean flow, and gradually dissipate by early next week. Weak monsoonal flow across Arizona will keep low thunderstorms chances in the forecast across eastern Mohave County and southern Great Basin Saturday through Monday, while the remainder of the area should remain dry. All of this should result in temperatures through the extended period staying within a few degrees of normal. && .AVIATION...For Harry Reid...Southwest winds with gusts to around 20kts will continue through much of the overnight period. Winds may decrease and become more variable between 14z-17z before increasing out of the southwest once again with speeds between 15-25 kts. These winds speeds are forecast to remain through the afternoon and through much of the overnight period. Skies will remain mostly clear. For the rest of southern Nevada, northwest Arizona and southeast California...Overall, southwest winds are expected to remain in place through the afternoon with speeds 15-25kts. Some gustier winds are possible over the western edges of the Las Vegas Valley including VGT as downslope winds up to 30 kts are possible early the morning. Winds at KBIH are forecast to become more southeast to south this afternoon with speeds between 10-18 kts. Mainly clear skies expected area wide with a few clouds at 15kft at KIFP/KEED. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Planz AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.